Is it safe to combine Benadryl with Zyrtec?

Over-the-counter antihistamines are not all the same. Here’s what you should know about combining two.

Over-the-counter medications may provide an illusion of safety since they are available without a prescription. However, taking more than one OTC treatment at a time can have very serious consequences.

Benadryl (diphenhydramine) and Zyrtec (cetririzine) are the brand names of common oral antihistamines. Here is what providers say about mixing these two over-the-counter allergy medications.

Is Zyrtec the same as Benadryl?

Related Posts

Benadryl and Zyrtec are both in a class of drugs called antihistamines. They treat allergy symptoms by blocking the effects of histamines, compounds released by the body in response to allergens. Though they are similar, Benadryl and Zyrtec are not the same.

The active ingredient in Benadryl is diphenhydramine. It is a first-generation antihistamine, meaning the medication crosses the blood-brain barrier and can cause sleepiness. Benadryl comes in several forms, including pills, liquids, and spray, gel, or cream for topical applications on insect bites, sunburn, and some rashes. In oral form, a standard dose of Benadryl for those 12 and older is 25 mg-50 mg by mouth. Doses can be repeated every four to six hours, as needed. The maximum total dose of diphenhydramine is 300 mg in 24 hours. 

Oral Benadryl can be used to relieve mild to moderate allergy and cold symptoms, such as:

  • Allergic rhinitis (runny nose)
  • Sneezing
  • Watery eyes
  • Itchy eyes, nose, or throat

Benadryl’s active ingredient can also help prevent or relieve motion sickness. Because Benadryl often causes drowsiness as a side effect, some people also use it as a sleep aid. Other common side effects include dry mouth, dizziness, nausea, loss of appetite, and constipation.

The active ingredient in Zyrtec is cetirizine hydrochloride. Zyrtec is available in both tablets and liquid gels. It also comes as a nasal spray. It is not available in a cream or gel for topical application. Zyrtec is FDA approved to children 6 months and older. Adults and children 6 years and older should take no more than one dose (10 mg) in 24 hours. 

Like Benadryl, Zyrtec can be used to relieve allergy symptoms, including:

  • Hay fever
  • Runny nose
  • Sneezing
  • Watery eyes
  • Itchy eyes, nose, or throat

Zyrtec is a second-generation antihistamine. Its common side effects include dry mouth, blurred vision, constipation, headache, and heart palpitations.

In addition to having different active ingredients, Benadryl and Zyrtec have different periods of effectiveness. The effects of Benadryl last four to six hours, while Zyrtec typically lasts 24 hours, says Casey Kelley, MD, a board-certified family medicine physician and medical director at Case Integrative Health.

Can you take Zyrtec and Benadryl?

In certain situations, it is possible to take Zyrtec and Benadryl on the same day. However, oral antihistamines such as Benadryl, Zyrtec, Claritin (loratadine), and Allegra (fexofenadine) should generally not be taken at the same time. 

“It’s generally best to avoid combining the two medications, unless under strict instructions from your physician,” says Dr. Kelley. There are situations in which a healthcare provider might okay or even suggest taking both medications. Dr. Kelley says the first is if someone is experiencing a mild allergic reaction, such as hives. For instance, if someone took Zyrtec in the morning to relieve hives, but the hives did not diminish, a healthcare provider might suggest taking Benadryl before bedtime even though 24 hours have not passed since the Zyrtec dose.

“There is some indication that Benadryl is more effective at stemming symptoms such as hives and inflammation, and the relief from this is usually more beneficial than the possible side effects of dual antihistamine usage,” Dr. Kelley explains. 

Gina Coscia, MD, a board-certified allergy and immunology physician and pediatrician at Northwell Health, says it can also be acceptable for some asthmatic patients to take Zyrtec and Benadryl within a 24-hour window after high pollen exposure. 

“Patients should continue their regular asthma medications, such as daily inhaled steroids and albuterol, as needed.” she says. “[Antihistamines] are not a substitute for these medications, but rather, work in combination.” 

While it might not be harmful to take Benadryl and Zyrtec on the same day for hives or asthma, it is only advisable to do so under a healthcare provider’s care. Mixing multiple medications or mixing medications with alcohol can be very dangerous. Consult your healthcare provider about drug interactions, and don’t forget to list all other medications or supplements taken regularly.

What happens if you take Benadryl and Zyrtec together?

Taking two antihistamines at the same time will increase the risk of side effects. It will also intensify side effects such as sleepiness or dizziness. This can be very dangerous for those taking antihistamines before operating machinery or driving. Combining antihistamines can be especially problematic for older adult who are more sensitive to sedative side effects, says Dr. Coscia. 

“Although Zyrtec is considered a non-sedating [antihistamine], it is the most sedating among the non-sedating [antihistamines],” explains Dr. Coscia. It is suggested to take Zyrtec at bedtime so that the possible drowsiness does not occur during the day. Usually the sedating effects of Zyrtec decrease after taking it daily for a week. 

Beyond increasing the risk and severity of side effects, combining Benadryl and Zyrtec could cause antihistamine overdose or poisoning, says Dr. Kelley.

Signs and symptoms of overdose include:

  • Tachycardia (heart rate > 100)
  • Loss of coordination
  • Psychosis
  • Arrhythmia (irregular heartbeat)

Anyone experiencing an antihistamine overdose should get help as soon as possible. In the United States, anyone can contact Poison Control anytime by phone at 1-800-222-1222 or poison.org. An available healthcare professional can also be consulted.

How long after taking Zyrtec can I take Benadryl?

If someone has recently taken an oral antihistamine, it is best to wait several hours before taking another. Drs. Coscia and Kelley say an ideal scenario would be to take Zyrtec in the morning, then wait until before bedtime to take Benadryl. Because Benadryl can cause drowsiness as a side effect, it is best taken at a time a day when sleep would be least disruptive (or even desired).

RELATED: Non-drowsy Benadryl: What are your options?

The bottom line 

It is never recommended to mix Benadryl and Zyrtec without first consulting a healthcare provider. And if both allergy medicines are taken on the same day, it is best to space the doses out as much as possible (such as Zyrtec in the morning and Benadryl in the evening).

If your symptoms are caused by seasonal allergies, pick one OTC antihistamine to begin at-home treatment. Consider contacting your primary care provider or an allergist if symptoms do not respond to OTC meds or if you have other medical conditions such as high blood pressure. Those with allergies to foods, insect bites, or medications should get help from a healthcare provider or urgent care immediately if there are any signs of anaphylaxis, such as nausea, or vomiting. If you have trouble breathing, call 911 or have someone drive you immediately to an emergency room (whichever is faster). 

In non-urgent situations, don’t hesitate to consult your primary care provider or pharmacist for medical advice about the best options to relieve allergy symptoms.



Source

Leave a Comment